MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Catalog Number 71324046
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Loss of Range of Motion (2032); Joint Dislocation (2374)
Date of Event 01/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, on (b)(6) 2024, the patient came in for a hemiarthroplasty where a tandem intl bipolar 46od 28id was implanted without complications.On (b)(6) 2025 the patient reported to ed and it was found that the implanted bipolar had disassociated.The patient's implant disassociated impacting their mobility and increasing their pain.The patient was brought in for a revision surgery on (b)(6) 2025.No other complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Results of investigation: the device was not returned for evaluation.The provided x-ray was reviewed and is consistent with reported disassociation, as the inner head is not centered within the outer head.The patient¿s increase in pain and impacted mobility is consistent with the reported disassociated bipolar head.A review of the production records concluded that a larger retaining ring was used during the assembly process.The root cause of this event was determined to be an error during assembly of the retaining ring in the tandem bipolar device during manufacturing.A field correction / removal has been issued for impacted devices.The underlaying hemiarthroplasty surgery was performed before awareness of the issue and the performed escalation actions.Should additional information be received, this complaint will be reopened.We consider this investigation closed.

Brand Name
TANDEM INTL BIPOLAR 46OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21217814
Report Number1020279-2025-00159
Device Sequence Number8786668
Product Code KWY
UDI-Device Identifier03596010494375
UDI-Public3596010494375
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 03/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71324046
Device Lot NumberW2401399
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2025
Supplement Date Received by Manufacturer03/05/2025
Initial Report FDA Received Date01/23/2025
Supplement Report FDA Received Date03/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0326-2025
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale